Wyoming, 2014

High Wind in Wyoming, February 8, 2014

February 8, 2014 · NWS CYS · 9 events in 2 counties and zones

Strong winds aloft combined with a tight surface pressure gradient produced high winds over portions of the central and southern Laramie Range and north Snowy Range foothills.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds aloft combined with a tight surface pressure gradient produced high winds over portions of the central and southern Laramie Range and north Snowy Range foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 8, 4:25 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 8, 4:25 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
425 AM MST SAT FEB 8 2014

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 345 AM MST SAT FEB 8 2014

FORECAST CHALLENGES DEAL WITH SNOW ONSET AND ACCUMULATIONS.

CURRENTLY...FRONTAL BOUNDARY LAYING ALONG THE LARAMIE RANGE THIS
MORNING...EXTENDING NORTHWESTWARD TO A SURFACE LOW OVER EXTREME
NORTHWESTERN WYOMING THIS MORNING. LOOKS LIKE THE BOUNDARY MADE IT
INTO THE BORDEAUX AREA THIS MORNING AS THEIR WINDS ARE
NORTHEASTERLY NOW. WENT AHEAD AND CANCELLED THE HIGH WIND WARNING
UP THERE IN AN EARLIER UPDATE. AS FOR THE OTHER TWO WIND
WARNINGS...GETTING REPORTS OF 30 MPH SUSTAINED AROUND THE
ARLINGTON AREA AS WELL AS VEDAUWOO. WITH LATEST CRAIG TO CASPER
850MB/700MB HEIGHT GRADIENTS STILL INCREASING THIS MORNING...WILL
KEEP THESE WIND WARNINGS GOING. ATTENTION TURNS TO WHAT THIS
FRONTAL BOUNDARY IS GOING TO DO.

BY 18Z TODAY...GFS SHOWING A 160KT JET MAX AT 250MB MOVING INTO
CARBON COUNTY. THIS SHOULD PROVIDE SOME FRONTOGENESIS ALONG THIS
BOUNDARY ALONG THE EAST SLOPES OF THE LARAMIE RANGE. GFS AND TO
SOME EXTENT THE ECMWF SHOWS QPF BECOMING MORE WIDESPREAD ALONG THE
FRONT OVER CONVERSE AND NIOBRARA COUNTIES AROUND THAT TIME. THE
FRONT THEN SAGS SOUTH INTO THE SOUTHERN PANHANDLE THIS EVENING. BY
00Z...THE FRONT LOOKS TO BE LOCATED FROM SIDNEY TO WHEATLAND TO
CASPER. WIDESPREAD SNOW ON THE NORTH SIDE OF THE FRONT. STILL
GETTING DOWNSLOPING WINDS OFF THE LARAMIE RANGE FOR THE CHEYENNE
AREA AT THAT TIME...SO SNOW MAY BE DELAYED A LITTLE LONGER DOWN
HERE.

WENT WITH A SNOW ADVISORY FOR OUR NORTHERN AND NORTHEASTERN ZONES
FOR THIS AFTERNOON THROUGH SUNDAY MORNING. LATER SHIFTS NEED TO BE
WATCHING AREAS WEST OF THE LARAMIE RANGE THIS AFTERNOON AND
EVENING. STRUGGLED WITH GETTING MUCH IN THE WAY OF SNOW AMOUNTS
OUT THERE OUTSIDE THE SNOWY AND SIERRA MADRE RANGES. BUT 700MB
WINDS STILL STRONG. IN FACT THE GFS INCREASES WINDS TO 65 TO 70KTS
AT 00Z OUT THERE. CONTEMPLATED REPLACING THE HIGH WIND WARNINGS
WITH WINTER STORM WARNINGS...BUT DECIDED TO LET THE WIND WARNINGS
RIDE.

FRONTAL BOUNDARY STAYS OVER THE EAST SLOPES OF THE LARAMIE RANGE
THROUGH MID MORNING SUNDAY BEFORE LIFTING BACK TOWARDS THE
NORTHEAST. SNOW LOOKS TO PICK UP AGAIN IN THE ADVISED AREA
(NORTH AND NORTHEAST OF INTERSTATE 80). WE COULD BE CLOSE TO
WARNING SNOWS AMOUNTS IN SOME AREAS. LATER SHIFTS WILL NEED TO
WATCH THIS AS WELL.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 319 AM MST SAT FEB 8 2014

SYNOPTICALLY THE MODELS ARE IN CLOSE AGREEMENT FOR
TUESDAY INTO NEXT WEEKEND...THUS HIGH CONFIDENCE IN THEIR RESPECTIVE
SOLUTIONS.

MONDAY NIGHT/TUESDAY...STRONG WEST NORTHWEST FLOW ALOFT CONTINUES.
OROGRAPHIC SNOWS ACROSS THE SNOWY AND SIERRA MADRE RANGES WILL
DECREASE IN AREAL COVERAGE AS MID LEVEL MOISTURE WANES. ANOTHER
TYPICALLY WINDY DAY PER PROGGED SURFACE THROUGH 700 MB
GRADIENTS...DEEP UNIDIRECTIONAL FLOW. COLDER ECMWF GUIDANCE HIGHS
LOOK BETTER THAN WARMER GFS MOS MAXIMA BASED ON LEFTOVER SNOWPACK...
AND EXPECTATION OF ENOUGH MIDDLE AND HIGH CLOUD
OPACITY...THICKNESS...TO RETARD WARMING.

WEDNESDAY...OROGRAPHIC SNOW MACHINE WILL AGAIN RAMP UP ACROSS THE
SNOWY AND SIERRA MADRE RANGES...AS ANOTHER FAST MOVING AND MOISTURE
LADEN SHORTWAVE TROUGH MOVES ACROSS IDAHO AND WESTERN WYOMING. SNOW
SHADOW EFFECT OF STRONG WEST NORTHWEST FLOW ALOFT WILL PREVENT SNOWS
DOWNWIND OF THE SNOWY...SIERRA MADRE AND LARAMIE RANGES. THE GFS MOS
MAXIMUMS LOOK BETTER THAN THE COOLER ECMWF HIGHS AS THERE WILL BE A
SIGNIFICANT SURFACE LEE TROUGH...AND THE ATTENDANT DOWNSLOPE
KATABATIC WARMING WILL MORE THAN MAKE UP FOR THE MIDDLE AND HIGH
CLOUD OPACITY.

THURSDAY...OROGRAPHIC MOISTURE PIPELINE WILL CONTINUE ACROSS THE
SNOWY AND SIERRA MADRE RANGES OF SOUTHERN CARBON AND SOUTHWEST
ALBANY COUNTIES DUE TO PLENTY OF MID LEVEL MOISTURE ADVECTED BY
STRONG NORTHWEST FLOW ALOFT. OTHER THAN A FEW SNOW SHOWERS FROM
DOUGLAS TO CHADRON...DOWNSLOPING WILL PRODUCE SNOW SHADOWING EFFECTS
DOWNWIND OF THE SNOWY...SIERRA MADRE AND LARAMIE RANGES.

FRIDAY...CONTINUATION OF FAST MOVING...LOW AMPLITUDE SHORTWAVE
TROUGHS ALOFT ON NORTHWEST FLOW ALOFT...WHICH WILL KEEP THE
OROGRAPHIC SNOW MACHINE CRANKING ACROSS THE FAVORED SNOWY AND SIERRA
MADRE RANGES...AND WILL CONTINUE WITH 100 PERCENT POPS FOR THE
HIGHER TERRAIN...AS SEEN WITH EXPERIENCE. AS IS QUITE TYPICAL...THE
ECMWF CONTINUES TO OUTPERFORM THE GFS WITH RESPECT TO OROGRAPHIC QPF
OVER THE MOUNTAINS.

SATURDAY...TRANSITORY SHORTWAVE RIDGING ALOFT WILL MOVE OVERHEAD...
PRODUCING A DRIER...WARMER AND LESS WINDY DAY...MORE SUITABLE FOR
OUTDOOR MILD WEATHER ENTHUSIASTS. IF THE ECMWF VERIFIES WITH
1000-500 MB THICKNESSES NEAR 5580 METERS...LOW LEVEL DOWNSLOPE
WARMING AND MINIMAL MIDDLE AND HIGH CLOUD OPACITY...OR THICKNESS...
MAXIMUM TEMPERATURES COULD EASILY SOAR WELL INTO THE 50S AT LOWER
ELEVATIONS WITH MID 30S TO MID 40S OVER THE MOUNTAINS...THOUGH FOR
NOW WILL BLEND WITH OUR NEIGHBORING OFFICES...AS WOULD NOT BE
SURPRISED TO SEE ENOUGH OPAQUE LENTICULAR AND WAVE CLOUD FORMATION
TO LIMIT HEATING...AS OFTEN OCCURS HERE IN THE WINTER MONTHS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 412 AM MST SAT FEB 8 2014

WYOMING AERODROMES...MOUNTAINS OBSCURED. SNOW INCREASING IN
COVERAGE AT RAWLINS WITH WIDESPREAD IFR IN SNOW...LOW CLOUDS AND
FOG. VFR PREVAILS AT LARAMIE AND CHEYENNE...THEN IFR IN SNOW...LOW
CLOUDS AND FOG DEVELOPING AFTER 07Z. STRONG WEST AND SOUTHWEST
WINDS INTO LATE THIS AFTERNOON AND EARLY THIS EVENING...PRODUCING
MOUNTAIN WAVE TURBULENCE AND LEE EDDY EFFECTS.

NEBRASKA AERODROMES...COLD FRONT SAGS SOUTHWARD TODAY AND
THIS EVENING WITH WIDESPREAD IFR IN SNOW...FOG AND LOW CLOUDS
DEVELOPING AT ALLIANCE AND CHADRON THIS AFTERNOON...AND AT
SCOTTSBLUFF AND SIDNEY EARLY SATURDAY EVENING.

&&

.FIRE WEATHER...
ISSUED AT 319 AM MST SAT FEB 8 2014

MINIMAL FIRE WEATHER CONCERNS AREA WIDE WITH EXISTING SNOWPACK
AND FUTURE SNOW ACCUMULATIONS WILL OCCUR. NO FIRE WEATHER RELATED
PROBLEMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM MST
     SUNDAY FOR WYZ101>103-106>108.

     WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR WYZ112-114.

     HIGH WIND WARNING UNTIL 5 AM MST SUNDAY FOR WYZ110-116.

NE...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM MST
     SUNDAY FOR NEZ002-003-019>021-095-096.

&&

SHORT TERM...CLAYCOMB
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Feb 8, 5:15 AM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
515 AM MST SAT FEB 8 2014

WYZ101>119-091215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
515 AM MST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS WILL DEVELOP LATER THIS MORNING AND WILL
CONTINUE TONIGHT ALONG AND WEST OF INTERSTATE 25. THE STRONGEST
WINDS WILL BE IN THE WIND PRONE AREAS NEAR ARLINGTON AND THE SOUTHERN
LARAMIE RANGE. SUSTAINED WINDS OF 35 TO 40 MPH WITH GUSTS TO 60
MPH ARE POSSIBLE. A HIGH WIND WARNING IS IN EFFECT FOR THESE
AREAS.

PERIODS OF MODERATE SNOW WILL OCCUR THROUGH THE DAY AND TONIGHT
IN THE SNOWY AND SIERRA MADRE MOUNTAINS. STRONG WESTERLY WINDS
WILL OCCUR DURING THIS TIME AS WELL...AND WILL PRODUCE HAZARDOUS
WINTER CONDITIONS IN AREAS OF BLOWING AND DRIFTING SNOW. A WINTER
STORM WARNING IS IN EFFECT FOR THESE AREAS.

PERIODS OF LIGHT TO MODERATE SNOW WILL THIS AFTERNOON OVER THE
LOWER ELEVATIONS OF SOUTHEAST WYOMING AS WELL. SNOW ADVISORIES ARE
IN EFFECT FROM 2 PM THIS AFTERNOON THROUGH 11AM SUNDAY FOR
COMMUNITIES ALONG AND NORTH OF A LINE FROM HAWK SPRINGS TO
CHUGWATER TO BOXELDER FOR 4 TO 6 INCHES OF NEW SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WESTERLY WINDS WILL CONTINUE ALONG AND WEST OF INTERSTATE
25 THROUGH SUNDAY MORNING. THE STRONGEST WINDS WILL OCCUR IN THE
WIND PRONE AREAS NEAR ARLINGTON AND THE SOUTHERN LARAMIE
RANGE...WITH GUSTS TO 60 MPH POSSIBLE. A HIGH WIND WARNING IS IN
EFFECT FOR THESE AREAS THROUGH EARLY SUNDAY MORNING.

PERIODS OF SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH SUNDAY.
SNOW COULD BE MODERATE TO HEAVY AT TIMES. STRONG WESTERLY WINDS
COULD PRODUCE AREAS OF BLOWING AND DRIFTING SNOW WHICH WILL
SIGNIFICANTLY REDUCE VISIBILITIES. A WINTER STORM WARNING IS IN
EFFECT FOR THE SIERRA MADRE AND SNOWY RANGES THROUGH SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
HOWEVER...PLEASE REPORT YOUR OBSERVED NEW SNOW TOTALS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-091215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
515 AM MST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT TO MODERATE SNOW WILL OCCUR THIS AFTERNOON AND
EVENING ACROSS THE NEBRASKA PANHANDLE. SNOW ADVISORIES ARE IN
EFFECT FROM 2 PM THIS AFTERNOON UNTIL 11 AM SUNDAY WHERE 4 TO 6
INCHES OF NEW SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL BEGIN DECREASING IN COVERAGE AND INTENSITY SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
HOWEVER...PLEASE REPORT YOUR OBSERVED NEW SNOW TOTALS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 8, 6:51 AM MST to 2:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 08/1256 MST.

High Wind, North Snowy Range Foothills

When
February 8, 7:30 AM MST to 4:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 08/1020 MST.

High Wind, North Snowy Range Foothills

When
February 8, 8:21 AM MST to 12:01 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 by Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 08/0941 MST.

High Wind, North Snowy Range Foothills

When
February 8, 8:31 AM MST to 4:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 08/1201 MST.

High Wind, North Snowy Range Foothills

When
February 8, 9:16 AM MST to 4:46 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 08/1111 MST.

High Wind, North Snowy Range Foothills

When
February 8, 10:41 AM MST to 3:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 08/1241 MST.

High Wind, North Snowy Range Foothills

When
February 8, 10:41 AM MST to 3:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 249 measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 08/1331 MST.

High Wind, North Snowy Range Foothills

When
February 8, 11:20 AM MST to 3:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 08/1305 MST.

High Wind, South Laramie Range

When
February 8, 12:00 PM MST to 1:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503214, 503216, 503211, 503213, 503209, 503212, 503215, 503210, 503218.